malaria medication

Reply

Aug 7th, 2005, 11:40 AM
  #21
bwanamitch
Guest
 
Posts: n/a
afrigalah,

I'm not sure if you got me right. My point is, if someone is ALREADY using Lariam without (or with only little) side effects, it makes no sense to me if he/she switches to another drug with new unknown side effects. I would never recommend Lariam or any other of these drugs to someone who is new to this topic. What fits best to someone's needs he/she can only find out after consultation and surveillance by a specialized doctor.

Regarding the 'stand-by' option: this is done by most people who are working in these areas for a longer time. Why should it then be bad for a traveler? If I'm traveling in areas where I get very rarely an insect bite (like Kenya) why should I treat my body with those heavy drugs? And even in Botswana, the most dangerous area for you is Maun Airport, and not any of the remote camps in the Delta or Linyanti area. I share this opinion with the head of my local Institute for Tropical Diseases, so I wouldn't regard my strategy as too risky.

Whatsoever, it's always a personal choice.

Mitch
 
Reply With Quote
Aug 7th, 2005, 01:53 PM
  #22
 
Join Date: Aug 2005
Posts: 1,274
I didn't get you wrong, Mitch...your advice to stay with it if you can live with it was the 'good sense' I referred to. Your other advice about a low risk strategy also has an element of good sense, but I felt obliged to be honest with people and share my reservations. I will elaborate on the experience I mentioned: the person I spoke of had lived in a malarial area for some years, then 'estimated' the risk was low, stopped taking medication and promptly contracted malaria. I knew this person, and have read and heard of similar instances.

I agree with you that we should all be very cautious about the drugs we ingest. They are all poisons. Like you, I will always advise people to see a doctor because we are all different and will react to different drugs in different ways.
afrigalah is offline  
Reply With Quote
Aug 8th, 2005, 01:02 PM
  #23
 
Join Date: Jul 2005
Posts: 41
Anyone else have adverse effects to Malarone? I haven't been to Africa yet and am going in June. but, I just started researching these meds and am a little wary right now...
TravlGrl is offline  
Reply With Quote
Aug 8th, 2005, 02:20 PM
  #24
 
Join Date: Nov 2004
Posts: 1,895
I wouldn't worry about Malarone too much-my 14yr old son and I took it with no problems and our travel Dr. does not think my husband's illness had anything to do with the meds. He does not have a good GI tract anyway and seems to catch any bug pretty easily. But, he still would like to go back! SA and Botswana were practically bug free during August(it got very cold at night) and I never even saw one mosquito-if I am lucky enough to return, I don't think I will take any med, just use my spray and clothing to protect myself.
moremiles is offline  
Reply With Quote
Aug 8th, 2005, 02:36 PM
  #25
 
Join Date: Jan 2003
Posts: 1,297
A work colleague took Larium and said all was well until one night over a week into his trip when he had a beer (he had otherwise not had any alcohol since taking the Larium). He said he was delirious and hallucinating all night. After that he did not have alcohol during the rest of the safari but kept taking the Larium and had no other problems, but has horrible memories of that one night even though he did not drink much.

I have only ever taken Malarone and have never had a problem. My doctor mentioned that she has seen rare instances of stomach upset associated with Malarone but that any negative side effects are less common than with Larium or other malaria meds. But if you already know that are ok with Larium and don't know if other meds would affect you adversely then that could be a different story...
lisa is offline  
Reply With Quote
Aug 8th, 2005, 09:51 PM
  #26
 
Join Date: Jul 2003
Posts: 244
MPKP,
We took Malarone on our trip to Botswana in May. My husband and I both started the course of medication as prescribed. I had a very uncomfortable case stomach ache and after much discussion with our guide and the camp managers at Savuti decided to take the "low risk" route and discontinue the meds. I felt better immediately and was only bitten twice on the entire trip. I did exercise caution, wear long pants and long sleeves at dusk and night and use some insect spray on my exposed skin.
My husband did not experience any side effects and opted to continue his meds.

After the discussions with the WS staff at two different camps I tend to concur with bwanamitch about the low risk option.
The travel clinic tend to lump and entire country like Botswana for example in to a malaria zone when the real issues are the more populated areas like Maun or Gabrone.
Also, depends on the season you are traveling.
After researching the two drugs, I would not take larium. I considered malarone to be the lesser of two evils!

Happy Travels..
wallybrenda is offline  
Reply With Quote
Aug 9th, 2005, 03:39 AM
  #27
sandi
Guest
 
Posts: n/a
In the 90s we took Lariam as it was the only one available. I was fine except for the restless sleep which I later (by years) figured was from having coffee after 3pm... my partner didn't drink coffee or alcohol, but had weird dreams. However, we were fine with the pill.

When the Malarone became available in 2000, we planned to take this on our '01 trip, but he wanted those weird dreams and wanted to take the Lariam (strange guy) and though I preferred to try the Malarone, figured we should both be on the schedule so took the Lariam and again I had interrupted sleep (forgot about the coffee) and he had weird dreams.

In '02 on trip to SEAsia we took the Malarone and neither myself or galfriend had any side-effects. So on subsequent trips requiring malaria meds, we've gone the Malarone route. Taken with dairy (yougurt, milk, cheese) products at breakfast, we've been fine and were so on recent trip to East Africa.

Granted all meds should be discussed with professionals based on your own health history. Even a bit of heart problem/meds or someone in the family with psychotic problems would eliminate one taking Lariam. It's a very toxic drug (most all are, so Lariam isn't alone in that sense)... that when Malarone became available it was widely welcomed by the medical community and those who would require these when traveling.

But if you've had no side-effects with Lariam... keep at it. Malarone is a very good alternative, with few, if any, side-effects if taken properly. And then there is doxy (which, however, is only an antibiotic) and not specific for malaria; has it's own side-effects.

For myself, I won't touch Lariam again even though I had little problem with this drug. As adults, with the proper information, each has to make their own decisions.
 
Reply With Quote
Aug 9th, 2005, 12:41 PM
  #28
 
Join Date: May 2005
Posts: 7,372
just picked up my malarone today, directions say keep below 86 degrees. i will be in Zambia in late October and it will be very hot. how do i keep the meds cool?
matnikstym is offline  
Reply With Quote
 


Thread Tools
Search this Thread
Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are On



All times are GMT -8. The time now is 05:33 AM.